Fatal Hyperammonemic Brain Injury from Valproic Acid Exposure
MetadataShow full item record
CitationBega, Danny, Henrikas Vaitkevicius, Torrey Ann Boland, Michael Murray, and Sherry Hsiang-Yi Chou. 2012. Fatal hyperammonemic brain injury from valproic acid exposure. Case Reports in Neurology 4(3): 224-230.
AbstractBackground: Hyperammonemia is known to cause neuronal injury, and can result from valproic acid exposure. Prompt reduction of elevated ammonia levels may prevent permanent neurological injury. We report a case of fatal hyperammonemic brain injury in a woman exposed to valproic acid. Case: A 38-year-old woman with schizoaffective disorder and recent increase in valproic acid dosage presented with somnolence and confusion and rapidly progressed to obtundation. Brain MRI showed diffuse bilateral restricted diffusion in nearly the entire cerebral cortex. She had normal liver function tests but serum ammonia level was severely elevated at 288 \(\mu mol/l\). Genetic testing showed no mutation in urea cycle enzymes. Despite successful elimination of ammonia with hemodialysis she developed fatal cerebral edema. Conclusion: Cerebral edema secondary to hyperammonemia is potentially reversible if recognized early. Ammonia excretion can be facilitated by initiation of hemodialysis and administration of scavenging agents (sodium phenylacetate and sodium benzoate). Severe hyperammonemia can result from valproic acid exposure even in the absence of hepatotoxicity or inborn errors of metabolism. It is important to check serum ammonia in any patient with encephalopathy who has had recent valproic acid exposure.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:10578931
- HMS Scholarly Articles